Kentucky, 2018

Tornado and Flooding in Kentucky, December 31, 2018

December 31, 2018 · NWS PAH · 13 events in 11 counties and zones

A narrow line of showers and thunderstorms raced east-northeast across western Kentucky and southwest Indiana, producing pockets of damaging wind and a brief tornado. A deepening low pressure system tracked northeast from Arkansas across the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A narrow line of showers and thunderstorms raced east-northeast across western Kentucky and southwest Indiana, producing pockets of damaging wind and a brief tornado. A deepening low pressure system tracked northeast from Arkansas across the St. Louis area to Indiana. To the east of this low, a warm front lifted north across the lower Ohio Valley in the morning, followed by unseasonably warm and moist air. A trailing cold front then moved east, triggering a narrow line of showers and thunderstorms along the Mississippi River by midday. This line of convection became sporadically severe as it raced across western Kentucky in the afternoon. Heavy rainfall caused some isolated flooding of creeks and roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 5:50 AM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Dec 31, 5:50 AM CST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
550 AM CST Mon Dec 31 2018

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through New Years night)
Issued at 337 AM CST Mon Dec 31 2018

The concerns for today are strong winds, heavy rainfall, and
isolated severe wx potential mainly in those areas east of a line
from kmdh to kcgi. A 500 mb shortwave and associated 110 knot jet
streak will lift northeast across the mid Mississippi Valley
today. The associated surface low will deepen as it tracks
northeast across the kstl area late this morning. Our forecast
area will be in the warm sector for at least part of today,
allowing a very strong and moist southerly flow to overspread the
region.

As far as severe wx potential, the simulated reflectivity from
most of the 00z high-res models is in good agreement on the
formation of a qlcs (line of convection) around 18z from about
kcgi southward along the Mississippi River. The models track this
qlcs east-northeast across western KY and extreme se Illinois and
sw Indiana through early afternoon, exiting west KY around 21z.
The forecast location of the line stays along the core of
strongest low-level winds, averaging 75 knots at 850 mb. The main
question is instability. The rap model has been showing the best
surface-based instability, roughly 200 to 300 j/kg in a very
narrow axis along the convection. The nam, gfs, and href indicate
even lower capes, if any at all. If convection does become rooted
in the boundary layer and there is sufficient buoyancy, wind
fields obviously suggest tornado potential. Damaging winds would
be another concern.

Strong gradient winds are a secondary concern. Model soundings are
in good agreement that winds will be around 40 knots at just 1000
feet above the surface most of today. It would not take much to
bring these to the ground in the form of gusts. However, the low
level lapse rates stay unfavorable for most of the day. There will
be a narrow window of opportunity for better mixing during the
midday and afternoon hours, mainly across western KY and southwest
IN ahead of the convective line. A Wind Advisory will be issued
for much of that area today.

Lastly, there will some locally heavy rainfall. So far, the
rainfall ahead of the warm front has not been very impressive
early this morning. This has eased concerns about any flooding
problems. There will be a renewed period of rainfall associated
with the cold front today, but storm total rainfall still appears
to be 1 to 2 inches. This could result in some minor issues where
convection occurs, but the rapid movement of the precipitation
should limit the duration.

All of the activity will simmer down by sunset as the cold front
moves east of our region. The main forecast issue will then be
clouds and temps tonight into New Years night. The models indicate
a deep layer of low level moisture will be stubborn to leave our
area. Not much in the way of clear sky is expected New Years Day.
Low level lapse rates will be quite steep in the afternoon,
suggesting sprinkles or light showers are possible. Temperatures
will cool down considerably from today's highs in the 50s and 60s.
Highs on New Years Day will range from the upper 30s to mid 40s.
Overnight lows will be mostly in the 30s.

.LONG TERM...(Wednesday through Sunday)
Issued at 337 AM CST Mon Dec 31 2018

The 00Z models have come into much better agreement with the
evolution of a storm system initially over AZ/NM early Wednesday.
The general idea is to keep most of the area dry with the warm
advection precipitation staying to our south Wednesday into
Thursday. As the upper system approaches and eventually passes
through the region, widespread precipitation overspreads the entire
area later Thursday through Friday. The 00Z model consensus takes a
rather intense upper low eastward just to the south of our forecast
area. This scenario puts our entire area in the deformation zone
Thursday night and Friday.

The surface evolution is not as clear cut, but a surface low will
likely lift at least up over west Kentucky Thursday into Thursday
night, as the system attempts to occlude. One positive for all of
this is that the models do not bring a surge of fresh cold air into
the area on the back side of the system. Given the lack of a major
baroclinic zone to feed on, the upper low seems awfully deep/strong.
Wouldn't be surprised to see the models trend weaker overall with
the system.

We are still likely too cool with our blended temperature forecast
which does take the western half of the area down below freezing
Thursday night. The 00Z GFS Ensemble mean keeps temperatures at or
above freezing Thursday night. We have good chance to likely PoPs
going over most of the area Thursday afternoon through Friday
morning, with QPF ranging from a third of an inch in the northwest
to over three quarters of an inch in the far south. Certainly this
is plenty enough to cause some issues if it falls as something other
than rain. We do have quite a bit of snow and even some minor icing
forecast, mainly over southeast Missouri Thursday night. As stated
above, we are likely too cold with the forecast, so the snow and ice
forecast is likely overdone. Stay tuned, as further model
adjustments are likely as this system approaches.

In the wake of this system, weak surface high pressure will slip to
the south of the area, allowing southwest winds to develop early
Saturday. Southwesterly flow will continue through the weekend as a
low amplitude ridge aloft pokes up over our region. Temperatures
will climb well above freezing with highs in the 50s both days over
the weekend. The models then bring a storm system eastward toward
our region next Monday or Monday night. It should be plenty warm
enough for all rain.

&&

.AVIATION...
Issued at 550 AM CST Mon Dec 31 2018

Warm frontal low stratus and fog has settled in across most of the
region early this morning. Vsby was below 1/4 mile in some spots.
These very poor conditions will be scoured out by increasing south
winds this morning as the warm front lifts north. Attention will
then turn to the possibility of a line of showers and thunderstorms
along a cold front. This narrow line will cross the forecast area
between 17z and 21z, accompanied by strong winds and a brief period
of ifr conditions.

Following the cold front, southwest to west winds will gust to
around 30 knots for a few hours. Low clouds will be persistent
behind the front, especially in the sw Indiana and nw Kentucky area,
where mvfr cigs will be forecast through tonight. Although vfr
conditions are forecast in se Missouri tonight, there is a chance
that mvfr cigs could return there as well tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Wind Advisory from 11 AM this morning to 6 PM CST this evening
     for INZ081-082-085>088.

KY...Wind Advisory from 11 AM this morning to 6 PM CST this evening
     for KYZ010>022.

&&

SHORT TERM...MY
LONG TERM...DRS
AVIATION...MY
Hazardous weather outlook, Dec 31, 4:18 AM CST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
418 AM CST Mon Dec 31 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
418 AM CST Mon Dec 31 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential for a few severe thunderstorms exists today, mainly
across western Kentucky and southwest Indiana. The main hazard
in any storms will be isolated damaging winds, but a tornado or
two cannot be ruled out. Storms will also contain locally heavy
rain and dangerous lightning.

Winds will become gusty from the southwest today. The highest
chance of gusts reaching 40 mph is over southwest Indiana and
portions of western Kentucky, where a Wind Advisory has been
issued. Please refer to the Wind Advisory for more details.

Locally heavy rain will occur today. Areas that typically flood
during periods of heavy rain may experience some drainage
problems. Storm total rainfall is expected to range from 1 to 2
inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wintry precipitation is possible across the region Wednesday night
into Thursday morning and again Thursday night into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today, mainly in western
Kentucky.

York

In the hours before

Special weather statement, Dec 31, 11:10 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1110 AM CST Mon Dec 31 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
1110 AM CST Mon Dec 31 2018

...Strong gusty winds expected with showers and isolated storms
moving across the area...

At 1110 AM, a line of heavy rain showers extended from Anna,
Jonesboro Illinois, south to near Fulton, Kentucky. The line was
moving rapidly to the east. As we head into the early afternoon
hours, expect the showers and isolated storms to produce wind
gusts 40 to 50 mph across far southern Illinois, southeast
Missouri and southwest Indiana. Higher gusts expected across west
Kentucky.

Stay tuned for additional statements and possible warnings.
Even though there are no watches in effect, the atmosphere is
favorable for the possibility of a brief tornado or two.

CN

The radar

The Paducah radar (KPAH), 8 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, McCracken

When
December 31, 11:47 AM CST to 11:48 AM CST
Where
McCracken County, 0.82 mi WSW of Cecil to 0.25 mi NNE of Cecil
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.097, -88.685

A damage survey conducted by the National Weather Service determined that a microburst affected a small area off Interstate 24, just east of exit 3. The damage started four miles west-northwest of downtown Paducah, just east of Interstate 24 on Highway 305. Peak winds of up to 80 mph stripped metal siding or roofing from at least three businesses and one home. An hvac unit atop a large big-box retail store was dislodged. Metal fencing was blown off a business. Several trees or tree limbs were broken. Two power poles were blown over. The damage ended just north of the intersection of Highways 305 and 1420, about 3.5 miles northwest of downtown Paducah. Most of the damage was along and north of Highway 305 and east of I-24.

Thunderstorm Wind, Graves

When
December 31, 11:52 AM CST to 11:54 AM CST
Where
Graves County, Boaz to 2.74 mi NNE of Boaz
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.880, -88.630

A damage survey conducted by the National Weather Service determined straight-line winds up to 75 mph occurred in the Boaz area. There was significant damage to a barn on Kentucky Highway 994 across from the North Graves Fire Department. At least two outbuildings were damaged, and a detached garage was destroyed. Several trees or tree limbs were broken.

Thunderstorm Wind, Calloway

When
December 31, 12:08 PM CST to 12:12 PM CST
Where
Calloway County, Murray to Dexter
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.620, -88.320

Downed trees were reported in Murray and on the north side of Calloway County. A tree blocked Highway 1824 near Almo. Scattered power outages were reported in Murray and the north side of the county. A wind gust to 59 mph was measured by the automated weather observing system at the Murray airport.

Thunderstorm Wind, Union

When
December 31, 12:34 PM CST
Where
Union County, Sturgis
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.550, -87.980

An old dilapidated building partially collapsed onto Highway 365 in Sturgis. The road was blocked. Peak winds were estimated near 50 mph by an emergency management official.

Tornado, Trigg

When
December 31, 12:35 PM CST to 12:36 PM CST
Where
Trigg County, 1.17 mi SW of Rockcastle to 0.61 mi SSW of Rockcastle
Rating
EF1
Path length
0.76 mi
Path width
125 yd
Property damage
$55,000
Reported by
NWS Storm Survey
Coordinates
36.890, -87.987

A brief EF-1 tornado touched down just offshore in Lake Barkley near Blue Water Estates. The tornado tracked eastward through part of the subdivision, damaging at least six homes. The damage was minor, consisting mostly of loss of shingles and vinyl siding. There were some broken windows and screens blown in. Three garage doors were blown inward, and one garage lost shingles. A couple of dozen trees were snapped or uprooted. There were two separate eyewitness reports of a tornado. Peak winds were estimated near 90 mph.

Thunderstorm Wind, Trigg

When
December 31, 12:38 PM CST to 12:45 PM CST
Where
Trigg County, Cadiz to Montgomery
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.870, -87.820

A number of trees were blown down, causing power outages.

Thunderstorm Wind, Christian

When
December 31, 12:45 PM CST
Where
Christian County, 2.23 mi WSW of Hawkins
Measured
70 kt (81 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.019, -87.708

A trained spotter measured a wind gust to 80 mph on Highway 91 at mile marker 15. Trees were blown down.

Thunderstorm Wind, Christian

When
December 31, 1:05 PM CST
Where
Christian County, 2 mi SW of Hopkinsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.830, -87.506

A trained spotter estimated the wind gusted to 60 mph.

Thunderstorm Wind, Todd

When
December 31, 1:19 PM CST to 1:32 PM CST
Where
Todd County, Elkton to Guthrie
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.820, -87.150

Some trees were blown down.

Thunderstorm Wind, Muhlenberg

When
December 31, 1:20 PM CST to 1:30 PM CST
Where
Muhlenberg County, Greenville to Drakesboro
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
37.200, -87.180

A number of trees were blown down.

Thunderstorm Wind, McLean

When
December 31, 1:22 PM CST
Where
McLean County, 1.49 mi SSW of Livia
Measured
74 kt (85 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
37.550, -87.110

Near the intersection of U.S. Highway 431 and County Road 250, numerous trees were down. A small outbuilding was destroyed when its cinder block walls collapsed. A small wooden storage shed about 20 by 20 feet was blown about 50 feet off its foundation. Windows were blown out of a modular home, and minor damage occurred to a wall of the home. Plastic and metal pipes were blown about one-quarter mile into a field. Softwood trees were snapped 15 to 30 feet off the ground. A pine tree landed on the roof of a house, causing damage to the metal roof. A couple of farm outbuildings sustained minor damage, including a chicken house. Peak winds were estimated near 85 mph. The damage path was about one mile long and up to one-quarter mile wide. Most of the damage was along County Road 250.

Flood, Caldwell

When
December 31, 2:00 PM CST to 7:00 PM CST
Where
Caldwell County, 0.99 mi SW of Princeton to 1.74 mi ENE of Bakers
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.109, -87.882

Kentucky Highway 139 South was closed due to floodwaters at the 7 to 8 mile markers. Kentucky Highway 91 North was closed at the 19 mile marker.

Flood, Daviess

When
December 31, 2:00 PM CST to 7:00 PM CST
Where
Daviess County, 3.31 mi SSW of Boston to 2.25 mi SSW of Boston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.638, -86.949

Kentucky Highway 762 was closed due to floodwaters near the Ohio County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyThe tornado archive for Kentucky, 2018Warnings in Kentucky, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791868, 791866, 791857, 791858, 791870, 791859, 791860, 791861, 791865, 791864, 791869, 794039, 794040.